Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
toHelenaHandbasket

Levulan PhotoDynamic Therapy - What are the risks?

I dont know if the ALA causes same side effects from from the other link that you have , but the derm said to me that this puppy casue the sensation of your face on fire and there is a 10 percent chance out of 100 that it can cause some pigmintation. the chemical peels have the same chance and i already had 1 chemical peel and no pigminatation but i am willing to take the risk of getting the ALA. i saw a picture of a guy at the celibre ofcie that had the ala and his face and it was a horrific picture. but i am going to take that risk. sure the ala may cause some fat lose but it will not hurt if you try it maybe 3 times.

Share this post


Link to post
Share on other sites

..i think every procedure has its side effects no matter what. as for the levulan, if you've read about this procedure already you''ll see that there are different side effects.. from staying out of the sun for at least 48 hours.. swelling of the skin.. darkening of the treated area.. and peeling or crusting..( please do note that this side effects will vary from person to person..) hope this helps and goodluck..

Share this post


Link to post
Share on other sites

I had a levulan treatment, and had a HORRIBLE reaction. It was 10x worse than suffering with the acne I had at the time. Apparently it works well for non-cystic acne, and the side effects vary greatly from person to person. During my first treatment my face was swollen to about 3x its normal size. . my eyes were nearly swollen shut. Then it peeled like a snake for a week. The second treatment was much better. I only had a little pinkness for about 5 days. Overall it didn't help with my acne or scarring very much. It did wonders on my fine lines however! I suppose that is one benefit of losing the top 15 layers of your skin haha. Most people have a better experience, but if you are going to try it I recommend not planning on making an appearance for at least 3-4 days after treatment.

Share this post


Link to post
Share on other sites
Guest ~Wolfy~
i saw a picture of a guy at the celibre ofcie that had the ala and his face and it was a horrific picture. but i am going to take that risk. sure the ala may cause some fat lose but it will not hurt if you try it maybe 3 times.

Share this post


Link to post
Share on other sites
Guest ~Wolfy~
My local dermatologist said PDT was only a temporary solution to acne. I didn't believe her though because she wanted my money for Smoothbeam.

Share this post


Link to post
Share on other sites

Just a weird side question maybe you guys can help me out. Today i woke up and at the color of my eyelid, i now have a little pock mark, a little indent, where there has been never any acne or lesions before, why does this happen?

Share this post


Link to post
Share on other sites
Just a weird side question maybe you guys can help me out. Today i woke up and at the color of my eyelid, i now have a little pock mark, a little indent, where there has been never any acne or lesions before, why does this happen?

Share this post


Link to post
Share on other sites
no no, havent had a light treatment/laser treatment in awhile. My lids were NEVER treated with anything.

Share this post


Link to post
Share on other sites

I think its just random collagen loss. Could have to do with the weather changing as we move into the summer. I remember one older coworker, a year ago his cheeks were perfectly smooth, then in the winter he had random icepicks and other little indents that werent there before. And this guy doesnt have any acne. Hopefully this wont happen to me other than this one time.

Share this post


Link to post
Share on other sites

I just came across this forum/website today. I was on the pill for many years, so I didn't have much trouble with acne until I stopped taking it about 6 months ago. What I would consider minor blemishes before became more common and more pronounced -- I didn't really get blackheads or whiteheads, mine were usually big red bumps that seemed like there was bacteria in, but it was way beneath the surface ... and I have a compulsion to try to get rid of it, so I would pick and pick -- sometimes without realizing it, and I'd end up with red marks and scabs, and eventually minor scars (I always applied the white non-greasy Neosporin after picking). I finally saw a dermatologist and was prescribed Doryx and Differin and something else and was recommended Cetaphil ... anyway, something caused an allergic reaction so I stopped all three Rx. I continued washing with Cetaphil until my forehead suddenly became "pebbley" then I stopped that too. I ditched the battle for a month or so, and then I ended up going to see Dr. Ava Shamban (whom I see someone else had mentioned in another thread) (she was the cosmetic dermatologist on Extreme Makeover, and was recommended by another reknowned dermatolgist in SoCal since he did not specialize in acne treatments). She and one of her consultants suggested PDT (and deep cleaning facial treatments) for my acne as my first priority, before I should consider Smoothbeam for any scars and fine lines (I had seen her for a consult on the combination of issues that bother me). She also advised that, yes, the Cetaphil could have caused the bumpy texture on my forehead. (I believe she was first going to suggest Accutane, but she asked if I had plans for becoming pregnant, and I told her it might be in the near future, so she decided against Accutane.) She did prescribe Bactrim as an oral treatment, along with NeoStrata Glycolic Wash 20%, Duac gel for my T-zone where I'm a little oily, and Metrogel for the rest of my face, and a moisturizer called Tolerane to use along with the Duac gel in case of overdrying.

I used the Bactrim and the topicals (Glycolic in AM & PM, and Duac + Metrogel in the AM) for the couple weeks before my appointment for the PDT, and my skin got way better before the PDT session.

I just had the PDT done about 5 days ago. I did have an allergic reaction to the Levulan, but I happened to still have some prescription meds left from my last allergic reaction, so I took that and mitigated the reaction (I would not do the Levulan again because apparently I am allergic to it - I got mild hives from it). Other than my allergic reaction to the Levulan, I would say the PDT was not bad. Well, the first few minutes in the lamp got ridiculously hot on some areas of the face, but then mellowed out. Afterwards, it looked like a bad sunburn, but didn't really hurt, except for a couple times it felt like I was being stuck with a needle in my cheeks or around my mouth. Overall, not as bad as I had anticipated. My face actually kind of felt numb even though it looked like it should be painful based on the redness (my cheeks were much more red than my forehead). About the second day after PDT my cheeks and around my mouth were leathery, thick and seriously dried/cracked. I could not open my mouth far enough to take bites from a sandwich because the skin would crack. Then the next day it started peeling and felt much less tight and less leathery. It has mostly peeled now. I do not have any red or swollen acne right now, but I am noticing tiny black dots, like maybe oil in some small pores on my chin and forehead - not serious at all though. However, this is only day 5 post-treatment, so I'll update the situation later. I am scheduled to go back in a few weeks to follow up to see if they recommend more treatment, plus to have the deep cleaning facial. Of course, if they do recommend another session I will decline merely because of my allergy to Levulan. Perhaps they'll have an alternative suggestion.

Anyway, that is how I came across this forum -- I started searching for a home treatment with blue light. After much searching, I was debating between Verilux ClearWave (4 lights red/blue) and BeautySkin (6 lights red/blue) (I saw the AcneLamp and wasn't convinced). There are a ton of good posts here, I've been reading for hours. I also read the horror stories, and am second guessing the Smoothbeam as a possible treatment.

Well, just wanted to say thanks for all the info you guys provide, and wanted to share with you my experience with PDT as some were curious about it, although I don't know my final outcome yet.

Share this post


Link to post
Share on other sites

went through 1 treatment and didn't have any side effects besides red skin for like a day. However, this is still a temporary solution with no long lasting effects.

Share this post


Link to post
Share on other sites

Photodynamic therapy can cause, redness swelling and peeling of the face after the treatment. This can last for up to 7 days. In addition, we find that about 1 in 7 of our darker skinned patients gets some transient (passing) pigmentation because of the trauma of the treatment. This pigment usually lasts between 1 and 3 months and is similar to the brown marks you would get with a pimple or cut if you are African American, Asian, Hispanic or other with olive or darker skin.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×